Background: Torsade de Pointes (TdP) is an abnormal cardiac rhythm associated with a prolongation of QT interval. Although in most cases it spontaneously returns to the normal rhythm, TdP can lead to sudden cardiac death. Medications are the main cause of QT-prolongation and subsequent TdP flare, even though the exact mechanism of why some people evoke TdP but others do not is still unknown. It is evident that elderly patients are more susceptible to experience drug's side effects especially with chronically used medications. Objectives: To describe the pattern of prescribing drugs with risk of Torsade's de Pointes among elderly patients who were visiting different outpatient clinics in North Jordan Hospitals. Methods: All patients who were aged ≥65 years old and were visiting outpatient clinics in King Abdullah University Hospital (KAUH) and Princess Basma Hospital (PBH) through December 2016 were included in the study. A total of 5319 patients’ dispending records were collected and analyzed for the prevalence of drug-induced TdP using both Microsoft Excel and the SPSS statistical software. Results: A total of 5319 patients were included in the study, more than half (58.5%, n = 3114) of patients were consuming drugs with risk of TdP. Almost half (49.4%, n = 1539) of these patients were women. The majority of patients (62.3%, n = 1939) were using only one drug with TdP risk. However, other patients were found to take five or six different TdP-inducing drugs. Excluding age and gender, 94.3% (n = 2937) of patients who were using TdP-inducing drugs had at least one additional risk factor of inducing TdP. Conclusion: High usage of TdP-inducing drugs among geriatric patients in North Jordan demonstrated the urgent need for increasing awareness of TdP's risk induced by commonly prescribed medications.
|Number of pages||9|
|Journal||Saudi Pharmaceutical Journal|
|Publication status||Published - Dec 2018|
- Drug-induced side effects
- Torsdes de pointes
ASJC Scopus subject areas
- Pharmaceutical Science